Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Diagnosed with bipolar 2 disorder. On medication and feeling lack of energy. Any advice?

User rating for this question
Very Good
Answered by

Practicing since : 2003
Answered : 2189 Questions
Ive just been diagnosed as bipolar 2 and am 37yrs, at 17yrs i was told by psychologist i had ptsd. Ive been taking zoloft for about two yrs and hav recently started on sodium valporoate. Im really not sure what to believe and am scared of being put on a roller coaster of drugs and being in a drowsy state and unable to care for my kids because of lack of energy, do you hav any advice?
Posted Tue, 4 Dec 2012 in Mental Health
Answered by Dr. Jonas Sundarakumar 2 hours later
Hello and welcome to Healthcare Magic. Thanks for your query.

I understand your concerns regarding your diagnosis and further treatment plans. It must be difficult trying to deal with your depressive symptoms as well as carry out your family responsibilities. Now, let me clarify things for you so that you can have a better understanding regaring you diagnosis and treatment options.

Bipolar 2 is a type of mood disorder which is characterised by predominant episodes of depression with at least one hypomanic episode. (Hypomania is a mild form of mania, which is the other extreme of depression, where there is mood elevation). In Bipolar 2, the person has not suffered from any full blown manic episode in the past. The treatment for a Bipolar 2 mood disorder is with mood stabilizers. Sodium valproate, which you have been recently started on, is a mood stabilizer medication. In addition to mood stabilizers, some people may require anti-depressant medication to treat acute depressive episodes. But, anti-depressants are never given alone, since it can pose a risk of precipitating a hypomanic episode.

PTSD (anxiety, flashbacks of the traumatic event, along with avoidance of any memories related to the event and a state of hyperarousal. PTSD is treated with psychotherapy and antidepressants. Zoloft (Sertraline is an anti-depressant medication.

Now, it is important to know that having a past diagnosis of PTSD does not mean that you cannot be diagnosed to have a mood disorder later on in life. Like I mentioned before, PTSD is purely a stress-related disorder which is a direct consequence of a severe mental trauma. It is quite possible that the same person can go on to suffer from further episodes of depression or hypomania later in life, thus warranting a diagnosis of a Bipolar 2 mood disorder.

So, I think that your diagnosis and treatment is in the right track and you don't have to be concerned about this. Moreover, mood stabilizer medication are the treatment of choice in Bipolar mood disorders. With regard to Sodium Valproate, you may experience some drowsiness due to the medication initially, but usually, these side effects are prominent only in the initial few weeks and you'll soon be able to overcome them.

So, I don't think you have to be too worried whether you'll be put on a roller-coaster of drugs and become drowsy and incapacitaed. It would be a good idea to keep talking to and confiding in someone close to you (a close friend or a relative). This will help you offload some emotional burden and stress and feel more supported. Exercise regularly and eat a healthy, balanced diet. Try to be as stress-free as possible, think positively and be persistent in your efforts. I'm sure that with appropriate therapy, you'll be able to come out of this phase and overcome your problems soon.

Wish you all the best.

- Dr. Jonas Sundarakumar
Consultant Psychiatrist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor